Advanced search
1 file | 255.21 KB Add to list

Propylthioiracil induced ANCA-associated vasculitis in a 14 year-old girl

VALERIE SCHAMP (UGent) , C Verfaillie, Carolien Bonroy (UGent) , Johan Vande Walle (UGent) , Ann Raes (UGent) and Jo Dehoorne (UGent)
(2015) ACTA CLINICA BELGICA. 70(2). p.127-129
Author
Organization
Abstract
Background: Antineutrophil cytoplasmic antibodies (ANCAs) are the serologic hallmark of ANCA-associated primary small-vessel vasculitides (AAVs), but these antibodies have also been described in other autoimmune diseases such as inflammatory bowel diseases. Furthermore, different drugs are linked to the induction of ANCA, including propylthiouracil (PTU). However progression into clinical overt vasculitis is less common. Case-diagnosis/treatment: We describe the case of a young girl with Graves' disease presenting with fatigue, fever, episcleritis and arthritis. The unexpected double myeloperoxidase/proteinase 3-ANCA positivity triggered a multidisciplinary diagnostic work-up and resulted in the diagnosis of a clinically overt PTU-induced AAV. After PTU-withdrawal and treatment with high-dose corticosteroids, a favorable clinical and biochemical evolution was obtained. Conclusions: The use of PTU in the management of hyperthyroidism is not considered first-line treatment in Europe and is even less commonly used in children. Nevertheless, pediatricians should be aware of the possibility of PTU-induced AAV, especially in the presence of multiple ANCA reactivities. Therefore, the use of this drug should be weighed carefully in children.
Keywords
Propylthiouracil, Graves' disease, Anti-neutrophil cytoplasmic antibodies, Drug-induced, Small vessel vasculitis, ANTINEUTROPHIL CYTOPLASMIC ANTIBODIES

Downloads

  • acb285.pdf
    • full text
    • |
    • open access
    • |
    • PDF
    • |
    • 255.21 KB

Citation

Please use this url to cite or link to this publication:

MLA
SCHAMP, VALERIE, C Verfaillie, Carolien Bonroy, et al. “Propylthioiracil Induced ANCA-associated Vasculitis in a 14 Year-old Girl.” ACTA CLINICA BELGICA 70.2 (2015): 127–129. Print.
APA
SCHAMP, V., Verfaillie, C., Bonroy, C., Vande Walle, J., Raes, A., & Dehoorne, J. (2015). Propylthioiracil induced ANCA-associated vasculitis in a 14 year-old girl. ACTA CLINICA BELGICA, 70(2), 127–129.
Chicago author-date
SCHAMP, VALERIE, C Verfaillie, Carolien Bonroy, Johan Vande Walle, Ann Raes, and Jo Dehoorne. 2015. “Propylthioiracil Induced ANCA-associated Vasculitis in a 14 Year-old Girl.” Acta Clinica Belgica 70 (2): 127–129.
Chicago author-date (all authors)
SCHAMP, VALERIE, C Verfaillie, Carolien Bonroy, Johan Vande Walle, Ann Raes, and Jo Dehoorne. 2015. “Propylthioiracil Induced ANCA-associated Vasculitis in a 14 Year-old Girl.” Acta Clinica Belgica 70 (2): 127–129.
Vancouver
1.
SCHAMP V, Verfaillie C, Bonroy C, Vande Walle J, Raes A, Dehoorne J. Propylthioiracil induced ANCA-associated vasculitis in a 14 year-old girl. ACTA CLINICA BELGICA. 2015;70(2):127–9.
IEEE
[1]
V. SCHAMP, C. Verfaillie, C. Bonroy, J. Vande Walle, A. Raes, and J. Dehoorne, “Propylthioiracil induced ANCA-associated vasculitis in a 14 year-old girl,” ACTA CLINICA BELGICA, vol. 70, no. 2, pp. 127–129, 2015.
@article{5944990,
  abstract     = {Background: Antineutrophil cytoplasmic antibodies (ANCAs) are the serologic hallmark of ANCA-associated primary small-vessel vasculitides (AAVs), but these antibodies have also been described in other autoimmune diseases such as inflammatory bowel diseases. Furthermore, different drugs are linked to the induction of ANCA, including propylthiouracil (PTU). However progression into clinical overt vasculitis is less common. 
Case-diagnosis/treatment: We describe the case of a young girl with Graves' disease presenting with fatigue, fever, episcleritis and arthritis. The unexpected double myeloperoxidase/proteinase 3-ANCA positivity triggered a multidisciplinary diagnostic work-up and resulted in the diagnosis of a clinically overt PTU-induced AAV. After PTU-withdrawal and treatment with high-dose corticosteroids, a favorable clinical and biochemical evolution was obtained. 
Conclusions: The use of PTU in the management of hyperthyroidism is not considered first-line treatment in Europe and is even less commonly used in children. Nevertheless, pediatricians should be aware of the possibility of PTU-induced AAV, especially in the presence of multiple ANCA reactivities. Therefore, the use of this drug should be weighed carefully in children.},
  author       = {SCHAMP, VALERIE and Verfaillie, C and Bonroy, Carolien and Vande Walle, Johan and Raes, Ann and Dehoorne, Jo},
  issn         = {1784-3286},
  journal      = {ACTA CLINICA BELGICA},
  keywords     = {Propylthiouracil,Graves' disease,Anti-neutrophil cytoplasmic antibodies,Drug-induced,Small vessel vasculitis,ANTINEUTROPHIL CYTOPLASMIC ANTIBODIES},
  language     = {eng},
  number       = {2},
  pages        = {127--129},
  title        = {Propylthioiracil induced ANCA-associated vasculitis in a 14 year-old girl},
  url          = {http://dx.doi.org/10.1179/2295333714Y.0000000090},
  volume       = {70},
  year         = {2015},
}

Altmetric
View in Altmetric
Web of Science
Times cited: